Hail, Custer
- When
- August 20, 12:20 PM MST
- Where
- Custer County, 10 mi SW of Custer
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.667, -103.750
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 10:05 AM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1105 AM MDT SUN AUG 20 2006 .DISCUSSION...16Z SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING FROM SOUTH CENTRAL CANADA THROUGH NORTHWEST NORTH DAKOTA AND INTO WEST CENTRAL MONTANA. A WEAK TROUGH EXTENDS FROM SOUTHWEST NORTH DAKOTA INTO EAST CENTRAL WYOMING. WINDS ARE GENERALLY 10 TO 20 MPH OUT OF THE SOUTH AHEAD OF THE TROUGH...AND LIGHT OUT OF THE WEST TO NORTHWEST BEHIND. TEMPERATURES ARE CURRENTLY IN THE 70S TO LOWER 80S. WEAK TROUGH AND COLD FRONT ARE EXPECTED TO MOVE VERY SLOWLY EASTWARD AND BE ACROSS WESTERN SOUTH DAKOTA BY LATE AFTERNOON. HAVE LOWERED TEMPERATURES A FEW DEGREES ACROSS NORTHWESTERN SOUTH DAKOTA AND NORTHEAST WYOMING WITH THE SLIGHTLY COOLER AIR MOVING IN. CAPE VALUES OF 1000-2000 J/KG WITH LITTLE OR NO CAP EXPECTED ACROSS WESTERN SOUTH DAKOTA TODAY. COMBINATION OF GOOD SURFACE HEATING...LIFT FROM COLD FRONT...AMPLE SURFACE MOISTURE...AND DECENT SHEAR...SHOULD GET THUNDERSTORMS GOING LATE THIS AFTERNOON ACROSS MUCH OF WESTERN SOUTH DAKOTA. A FEW OF THESE THUNDERSTORMS SHOULD BE SEVERE ACROSS CENTRAL PORTIONS OF SOUTH DAKOTA WITH LARGE HAIL AND GUSTY WINDS. HAVE UPDATE POPS AND WEATHER TO ACCOUNT FOR THIS. && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1020 AM MDT SUN AUG 20 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1020 AM MDT (1120 AM CDT) SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT AS A COLD FRONT APPROACHES THE AREA. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS MUCH OF FAR WESTERN SOUTH DAKOTA. HOWEVER... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND NORTH CENTRAL AREAS SOUTH DAKOTA...FROM BISON TO PHILIP AND EAST. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS IF ANY STORMS BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING ...AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN PLAINS. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS ON ANY OF THESE DAYS... WITH THE BETTER CHANCES AT THIS TIME LOOKING TO BE LATE ON TUESDAY ACROSS NORTHWEST SOUTH DAKOTA...AS WELL AS WEDNESDAY AND FRIDAY ACROSS MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 6 NW HILL CITY 43.99N 103.66W
08/20/2006 E0.88 INCH PENNINGTON SD PUBLIC
1245 PM HAIL HILL CITY 43.93N 103.57W
08/20/2006 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
1250 PM HAIL HILL CITY 43.93N 103.57W
08/20/2006 E0.88 INCH PENNINGTON SD PARK/FOREST SRVC
LASTED 8 MINUTES
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 3 NW MOUNT RUSHMORE 43.91N 103.50W
08/20/2006 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
MERICKSOThe Rapid City radar (KUDX), 90 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530033, 5530034.